Klonopin is a prescription benzodiazepine, which falls into a class of drugs known as central nervous system (CNS) depressants. It works on the body to cause anxiolytic and sedative effects and is designed to treat anxiety and panic attacks.
Long-term use of drugs like Klonopin can lead to chemical dependency and addiction. Some people may become dependent on the drug even when it’s used as prescribed.
Benzodiazepines are notorious for how dangerous they can be during withdrawal. Klonopin withdrawal is no exception, and detoxing can be deadly without the right help.
Klonopin works similarly to other benzos that bind with the brain’s GABA receptors. When someone becomes dependent on the medication, their body stops producing the necessary amount of GABA naturally. If you try to stop using the drug or significantly reduce your dose, you will experience a crash as the levels of GABA attempt to adjust.
Klonopin can produce severe withdrawal symptoms that affect the mind and body. Someone who is going through detox may experience a set of symptoms known as benzodiazepine withdrawal syndrome. If someone has been taking the drug for extended periods, they may resort to other drugs to alleviate their symptoms.
Physical symptoms to expect from Klonopin withdrawal include:
Klonopin may also produce severe psychological symptoms that could appear as the first sign of withdrawal. Unfortunately, this can also happen during a tapering period. Psychological symptoms might include:
Some factors that influence the severity of your withdrawals include:
Klonopin withdrawal will occur in two phases. The first phase is the rebound stage, and the second stage is full-blown withdrawal. You must keep the factors listed above in mind on how you will be affected. A general timeline might look like the following:
Detox will help someone who has become physically dependent or addicted to Klonopin alleviate the worst symptoms of withdrawal. They may offer medication that will help the process. Klonopin withdrawal can also cause intense cravings or drug-seeking behavior. If you are considering weaning off the drug, you must consider entering treatment.
Once you complete detox, you will still experience cravings for the medication. You must seek out the right help to overcome an addiction to prescription medication. Clinicians will help their clients with anything they need and help them get on the right path.
National Institute on Drug Abuse. (2018, March 06). Prescription CNS Depressants. Retrieved from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants
What is GABA? (n.d.). Retrieved from https://www.webmd.com/vitamins-and-supplements/qa/what-is-gaba
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). Retrieved from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS
National Institute on Drug Abuse. (n.d.). Is there a difference between physical dependence and addiction? Retrieved from https://www.drugabuse.gov/publications/principles-drug-addiction-treatment-research-based-guide-third-edition/frequently-asked-questions/there-difference-between-physical-dependence
National Institute on Drug Abuse. (n.d.) Medical Detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification